Chondroitin and warfarin: an interaction of note?
Recently, a customer in the pharmacy asked me if it was OK to take chondroitin while also taking warfarin. I consulted the usual resources: the British National Formulary and the National Pharmacy Association. No interaction was listed in the BNF and the NPA could not find anything. So I advised the customer accordingly, with the caveat that he needed to watch out for known signs of excessive anticoagulation. It was also an opportunity to reinforce the need to have his international normalised ratio checked regularly.
Two to three weeks later, he said he was admitted to hospital for bleeding complications and was told that chondroitin was directly implicated. A quick internet search on Google (search term: chondroitin and warfarin) yielded a lot of information. One source said: "Chondroitin and heparin, a drug used to thin the blood, are similar in chemical composition. For this reason, some researchers speculate that people may suffer bleeding complications from chondroitin, particularly when it is used in combination with other blood-thinning medications, such as warfarin or heparin."1
Is the time right to include this interaction in the BNF -even as a non-significant interaction? The number of people buying products with glucosamine and chondroitin are increasing significantly in practice and maybe having this information at our fingertips will save a lot of potential interactions in future.
1. University of Maryland Medical Center. Chondroitin. Available at http://www.umm.edu/altmed/ConsSupplements/Chondroitincs.html (accessed 27 September).
HELEN NEILL, staff editor at the British National Formulary, responds: We sympathise with health care professionals regarding their need to provide authoritative information on alternative medicines, and particularly on the possible effect of alternative medicines on conventional therapy.
However, it is not practicable for the BNF to provide information on complementary therapy. The BNF's remit is to collate, process and provide information on conventional medicines. The knowledgeable staff, expert advisers and committee are specifically selected to fulfil its current remit. The BNF would need to recruit an entirely separate pool of expertise in order to provide authoritative advice on complementary medicines. Furthermore, it would be difficult to provide all the information on conventional and complementary medicines in one pocket-sized book.
To provide reliable advice on complementary medicines, one needs to have robust data on quality, efficacy and safety. While there is sometimes a great deal of information on alternative therapies, the data are not of the same quality as those for conventional treatment. Mr Olalekan has found information on the internet on the possible interaction between chondroitin and anticoagulants. However, the information is not based on case reports. Untangling such information, even for commonly used complementary medicines, is an enormous undertaking.
A particular difficulty with complementary medicines is that there are no nationally recognised standards to govern the quality (or even identity) of the products. Therefore, it is not possible to describe the clinical effects of these products reliably.
Citation: The Pharmaceutical Journal URI: 10018804